IBD Patients Treated With Anti-TNF Drug Develop Skin Lesions

IBD Patients Treated With Anti-TNF Drug Develop Skin Lesions

In a new study, researchers investigated the development of skin lesions and their clinical course in patients with inflammatory bowel disease (IBD) who were under anti-tumor necrosis factor (TNF) antibody therapy.

The team reported that although skin lesions are a common side-effect of anti-TNF therapy, their severity status rarely requires discontinuation of treatment.

The research article, “Characteristics of Skin Lesions Associated With Anti–Tumor Necrosis Factor Therapy in Patients With Inflammatory Bowel Disease: A Cohort Study,” was published in the journal Annals of Internal Medicine.

Anti-TNF therapy drugs are used to treat a range of diseases where the production of TNF, an important cytokine of the immune system for the response to infections, is deregulated and its exacerbation causes exaggerated inflammation and onset of disease, such as rheumatoid arthritis and IBD.

Anti-TNF drugs including infliximab (Remicade from Celtrion Healthcare), a monoclonal anti-TNF antibody medicine, have proven to be effective in inducing and sustaining IBD remission.

Previous studies have reported that some patients with IBD who were treated with anti-TNF therapy developed skin lesions, although the lesions and their clinical course had not been fully described. Now, researchers studied in more detail the occurrence of skin lesions as a result of anti-TNF therapy.

The team enrolled 917 patients with IBD who had initiated treatment with infliximab and followed them for a median of 3.5 years. During the follow-up, 214 patients (29 percent) developed skin lesions associated with the use of anti-TNF therapy. Those lesions included psoriasiform eczema (30.6 percent), eczema (23.5 percent), xerosis cutis (10.6 percent), palmoplantar pustulosis (5.3 percent), and psoriasis (3.8 percent), with 26.1 percent in the “other” category.

Common regions for the lesions, especially psoriasiform eczema, include flexural regions (the parts of the body able to flex), genitalia and the scalp.

The scientists observed that 31 percent of women and 26 percent of men developed lesions. Patients with or without lesions presented similar median cumulative doses of infliximab (2,864 and 2,927 mg/y, respectively) and trough levels, the lowest concentration at which a drug is in the body (4.2 and 4.0 µg/mL, respectively). Moreover, all patients, with the exception of 28 (11 percent), were successfully managed and did not need to stop therapy due to their skin lesions.

In the final remarks of the article, the authors concluded, “Skin lesions occur frequently in association with anti-TNF therapy but rarely require discontinuation of therapy. Close surveillance and early referral to a dedicated dermatologist are recommended.”

2 comments

  1. Craig says:

    I was supposed to start taking a TNF blocker for my CD but with all the dangerous side effects and high cost of the medicine I opted to continue with steroid therapy which most doctors I have talked to said it wouldn’t work for the long term control of the disease. In my case I have been on a lower dose of Prednisone 10 mg Daily now for seven years and I have few side effects from it. I don’t understand why doctors are so quick to prescribe an expensive drug like Remicade that is so dangerous.

    • Sheila Rowan says:

      I would not be here reading this, had it not been for Remicade! I was at death’s door, 18 years ago… it definitely gave my life back! Thankful for research!

Leave a Comment

Your email address will not be published. Required fields are marked *